MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC EPIDURAL CATHETERIZATION KIT: 19 GA; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL LLC EPIDURAL CATHETERIZATION KIT: 19 GA; ANESTHESIA CONDUCTION CATHETER
Model Number IPN925039
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/14/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Qn# (b)(4).
 
Event or Problem Description
It was reported that the nurse attempted to remove the catheter but met resistance.She repositioned the patient and attempted again.Excessive force was not used and when she pulled on the catheter it snapped.The crna ordered a ct scan which confirmed an approximately 1 inch retained portion of the catheter to be located in the epidural space.The fragment of retained catheter was not removed.The patient was discharged home with precautions.
 
Additional Manufacturer Narrative
(b)(4).The reported complaint of epidural catheter breaking during removal was confirmed based upon the sample received.The customer returned one snaplock assembly and one epidural catheter piece.The returned components were received connected to each other.The returned components were visually examined with and without magnification.Visual examination of the returned snaplock assembly revealed the snaplock appears typical with no observed defects or anomalies.The proximal end of the catheter was returned and was revealed to be intact upon visual inspection.The returned catheter piece also revealed signs of stretching.The extrusion and coil wire are extremely stretched at the likely most distal end of the catheter as the distal tip is not intact and was not returned.The catheter appears to have been used, as evidenced by the presence of biological material between the inner coils and adhesive material on the outer extrusion.No other defects or anomalies were observed.A dimensional inspection was performed on the returned catheter piece via a calibrated ruler and the catheter extrusion measured approximately 85.6cm.This indicates at least 2.9cm of the extrusion is missing as the specification for the epidural catheter indicates that the proper extrusion length of an epidural catheter is 88.5-91.5cm.Additionally, the ifu for this kit, warns the end user, "never advance catheter more than 5 cm beyond the needle tip.Advancing catheter more than 5 cm increases the likelihood of catheter-related complications." the ifu also warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." a device history record review could not be performed as no lot number was provided by the customer.A review of sales history data was performed to obtain a lot number.However, there was no record of purchase of this product by this customer.Therefore, based upon the condition of the sample received and the observed evidence of the extrusion and coil wire stretching at the distal end, unintentional user error caused or contributed to this event.No further action is required at this time.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description

Brand Name
EPIDURAL CATHETERIZATION KIT: 19 GA
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL LLC
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
kevin don bosco
3015 carrington mill blvd
morrisville 27560
MDR Report Key16923591
Report Number3013162291-2023-00001
Device Sequence Number6930435
Product Code BSO
UDI-Device Identifier10801902210224
UDI-Public10801902210224
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN925039
Device Catalogue NumberMP-17019-TKL
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/11/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2023
Supplement Date Received by Manufacturer06/06/2023
Initial Report FDA Received Date05/12/2023
Supplement Report FDA Received Date06/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.
Patient SexFemale